Question 1: When administering narcotic drugs to patients in a hospital setting, there are several considerations that a nurse should take into account. Option A, stating that narcotics are banned in private settings and cannot be used, is incorrect. Narcotics can be used in a hospital setting but with certain regulations and precautions.
Option B, stating that narcotics can be used in the hospital after obtaining written approval from the Joint Commission for Accreditation of Hospitals and Healthcare Organizations (JCAHO), is not entirely accurate. While JCAHO does play a role in hospital accreditation, it does not specifically give written approval for the use of narcotics. The administration and use of narcotics in hospitals are typically regulated by state laws and hospital policies.
Option C, stating that narcotics to be used in the hospital are dispensed only with a written prescription, is closer to the correct answer. Narcotics are classified as controlled substances, and their administration requires a written prescription from a licensed healthcare provider. Additionally, hospitals may have additional protocols and documentation requirements for the administration of narcotics.
Option D, stating that narcotics can be used in the hospital according to patient preferences, is not accurate. The administration of narcotics should be based on clinical indications and medical necessity, not solely on patient preferences.
In summary, the correct answer for Question 1 is C) Narcotics to be used in the hospital are dispensed only with a written prescription.
Question 2: When a patient has been receiving regular doses of an agonist for 2 weeks, it is important to anticipate certain changes in the effectiveness of the drug.
Option A, stating that the drug will decrease in effectiveness, is not accurate. With regular dosing of an agonist, the patient may develop tolerance to some of the drug’s effects, but this does not necessarily mean a decrease in overall effectiveness.
Option B, stating that the drug will increase in effectiveness, is also not accurate. While it is possible for a patient to develop hypersensitivity or increased response to a drug, this is not a common occurrence with regular dosing of an agonist.
Option C, stating that there will be a steady state with no anticipated changes, is the correct answer. After 2 weeks of regular dosing, the patient is likely to reach a steady state, where the drug levels in the body are relatively constant, and there are no significant changes in effectiveness or side effects.
Option D, stating that the drug will cause excessive therapeutic effects even when administered in small doses, is not accurate. Excessive therapeutic effects are more likely to occur in cases of drug overdose or hypersensitivity, rather than with regular dosing.
In conclusion, the correct answer for Question 2 is C) There will be a steady state with no anticipated changes.
Question 3: When creating a plan of care for a 68-year-old woman with a recent diagnosis of unstable angina and a new prescription for nitroglycerin, the nurse should prioritize certain nursing diagnoses.
Option A, stating that the priority nursing diagnosis should be Incontinence, Functional, related to adverse effects of drug therapy, is not likely to be the highest priority. While nitroglycerin can cause some adverse effects, such as dizziness, headache, and lightheadedness, urinary incontinence is not a commonly associated adverse effect.
Option B, stating that the priority nursing diagnosis should be Risk for Fluid Volume Deficit related to adverse effects of drug therapy, is also unlikely to be the highest priority. While nitroglycerin can cause some vasodilation and potential fluid shifts, the risk for fluid volume deficit is not typically a significant concern with this medication.
Option C, stating that the priority nursing diagnosis should be Confusion, Acute, related to adverse effects of drug therapy, is a possible consideration. Nitroglycerin can cause some CNS side effects, such as confusion or dizziness, especially in elderly patients. However, it may not be the highest priority nursing diagnosis in this case.
Option D, stating that the priority nursing diagnosis should be Acute Pain, Headache, related to adverse effects of drug therapy, is the most appropriate choice. Nitroglycerin is commonly prescribed for angina, and a headache is a common side effect. Assessing and managing the patient’s pain and providing appropriate interventions would be the highest priority.
Therefore, the correct answer for Question 3 is D) Acute Pain, Headache, related to adverse effects of drug therapy.